Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On a class of jointly hyponormal Toeplitz operators


Author: Caixing Gu
Journal: Trans. Amer. Math. Soc. 354 (2002), 3275-3298
MSC (2000): Primary 47B35, 47B20
DOI: https://doi.org/10.1090/S0002-9947-02-03001-5
Published electronically: April 3, 2002
MathSciNet review: 1897400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize when a pair of Toeplitz operators $\mathbf{T}=(T_{\phi },T_{\psi})$ is jointly hyponormal under various assumptions--for example, $\phi$ is analytic or $\phi$ is a trigonometric polynomial or $\phi-\psi$ is analytic. A typical characterization states that $\mathbf{T}=(T_{\phi },T_{\psi})$ is jointly hyponormal if and only if an algebraic relation of $\phi$ and $\psi$ holds and the single Toeplitz operator $T_{\omega}$ is hyponormal, where $\omega$ is a combination of $\phi$ and $\psi$. More general results for an $n$-tuple of Toeplitz operators are also obtained.


References [Enhancements On Off] (What's this?)

  • 1. M. B. Abrahamse, Subnormal Toeplitz operators and functions of bounded type, Duke Math. J. 43(1976), 597-604. MR 55:1126
  • 2. I. Amemiya, T. Ito and T. K. Wong, On quasinormal Toeplitz operators, Proc. Amer. Math. Soc. 50(1975), 254-258. MR 53:14200
  • 3. A. Athavale, On joint hyponormality of operators, Proc. Amer. Math. Soc. 103(1988), 417-423. MR 89f:47033
  • 4. S. Axler, S.-Y. A. Chang, D. Sarason, Product of Toeplitz operators, Integral Equations and Operator Theory 1 (1978), 285-309. MR 80d:47039
  • 5. J. Bram, Subnormal operators, Duke Math. J. 22(1955), 75-94. MR 16:835a
  • 6. A. Brown and P. R. Halmos, Algebraic properties of Toeplitz operators, J. Reine Angew. Math. 213(1963), 89-102. MR 28:3350
  • 7. J. B. Conway and W. Szymanski, Linear combination of hyponormal operators, Rocky Mountain J. Math. 18(1988), 695-705. MR 90a:47059
  • 8. C. C. Cowen, Hyponormality of Toeplitz operators, Proc. Amer. Math. Soc. 103(1988), 809-812. MR 89f:47038
  • 9. C. C. Cowen, More subnormal Toeplitz operators, J. Reine Angew. Math. 351(1986), 215-219. MR 87h:47063
  • 10. C. C. Cowen and J. J. Long, Some subnormal Toeplitz operators, J. Reine Angew. Math. 351(1984), 216-220. MR 86h:47034
  • 11. R. E. Curto, Quadratically hyponormal weighted shifts, Integral Equation and Operator Theory 13(1990), 49-66. MR 90k:47061
  • 12. R. E. Curto, Joint hyponormality: A bridge between hyponormality and subnormality, Proc. Sympos. Pure Math., vol 51 part II (W. B. Arveson and R. G. Douglas eds.), 1990, 69-91. MR 91k:47049
  • 13. R. E. Curto and W. Y. Lee, Joint hyponormality of Toeplitz pairs, Memoirs of Amer. Math. Soc., Vol. 150, No. 712, March 2001. CMP 1 810 770
  • 14. R. E. Curto, P. S. Muhly and J. Xia, Hyponormal pairs of commuting operators, Operator Theory: Advances and Application (I. Gohberg, J. W. Helton and L. Rodman eds.), Vol 35(1988), 1-22. MR 90m:47037
  • 15. P. Fan, A note on hyponormal weighted shift, Proc. Amer. Math. Soc. 92(1984), 271-272. MR 86c:47037
  • 16. D. R. Farenick and W. Y. Lee, Hyponormality and spectra of Toeplitz operators, Trans. Amer. Math. Soc. 348(1996), 4153-4174. MR 97k:47027
  • 17. D. R. Farenick and R. McEachin, Toeplitz operators hyponormal with the unilateral shift, Integral Equation and Operator Theory 22(1995), 273-280. MR 96f:47042
  • 18. C. Foias and A. Frazho, The commutant lifting approach to interpolation problem, Operator Theory: Adv. Appl., vol 44, Birkhauser-Verlag, Boston, 1990. MR 92k:47033
  • 19. C. Gu, A generalization of Cowen's characterization of hyponormal Toeplitz operators, J. Funct. Anal. 124(1994), 135-148. MR 95j:47034
  • 20. P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76(1970), 887-933. MR 42:5066
  • 21. S. McCullough and V. I. Paulsen, A note on joint hyponormality, Proc. Amer. Math. Soc. 107(1989), 187-195. MR 90a:47062
  • 22. T. Nakazi and K. Takahashi, Hyponormal Toeplitz operators and extremal problems of Hardy spaces, Trans. Amer. Math. Soc. 338 (1993), 753-767. MR 93j:47040
  • 23. I. Schur, On power series which are bounded in the interior of the unit circle I, J. Reine Angew. Math. 147(1917), 205-232.
  • 24. Sun Shunhua, On Toeplitz operators in the $\Theta$-class, Scientia Sinica (Series A) 28(1985), 235-241. MR 86g:47029

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47B35, 47B20

Retrieve articles in all journals with MSC (2000): 47B35, 47B20


Additional Information

Caixing Gu
Affiliation: Department of Mathematics, California Polytechnic State University, San Luis Obispo, California 93407
Email: cgu@calpoly.edu

DOI: https://doi.org/10.1090/S0002-9947-02-03001-5
Keywords: Toeplitz operator, Hankel operator, joint hyponormality
Received by editor(s): December 28, 1999
Received by editor(s) in revised form: February 9, 2001, and December 3, 2001
Published electronically: April 3, 2002
Additional Notes: Partially supported by the National Science Foundation Grant DMS-9706838.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society